Nebraska, 2015

Hail in Nebraska, June 7, 2015

June 7, 2015 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm produced large hail in northwest Keith County during the early morning hours on June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm produced large hail in northwest Keith County during the early morning hours on June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 4:21 AM MST, 49 minutes earlier.

Area forecast discussion, Jun 7, 4:21 AM MST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 AM CDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 523 AM CDT SUN JUN 7 2015

A NEW FORECAST IS IN PLACE WHICH USES MORE OF THE RAP AND HRRR
MODELS FOR SCATTERED THUNDERSTORMS TODAY. A NOTE FROM NESDIS
SUGGESTS HEAVY RAINFALL POTENTIAL WITH PWAT AROUND AN INCH ACROSS
THE PANHANDLE THIS MORNING. IF THE HRRR IS CORRECT THE MCS ACROSS
THE PANHANDLE WILL SWEEP EAST THIS MORNING AND BE FOLLOWED BY A
SECOND WEAKER MCS THIS AFTN ACROSS THE SANDHILLS ASSOCIATED WITH A
NRN STREAM DISTURBANCE ACROSS NRN WYOMING THIS MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 320 AM CDT SUN JUN 7 2015

THE RAP AND HRRR FORECAST AN ALL-OUT METEOROLOGICAL CONFLAGRATION
OF TSTMS AND HEAVY RAIN TODAY ACROSS SWRN NEB. SATELLITE AND RADAR
INDICATE A MUCH MORE STABLE PATTERN. THE UPPER LOW ACROSS THE WRN
U.S. SHOULD CONTINUE TO FLATTEN OUT TODAY STEERING A DISTURBANCES
OFF THE ROCKIES EAST AND SOUTHEAST THROUGH THE FCST AREA. POPS ARE
LIMITED TO 40 PERCENT WHICH MIGHT BE GENEROUS IN SOME AREAS GIVEN
THE POST FRONTAL ENVIRONMENT IN PLACE.

THE HRRR AND RAP ARE ACTUALLY THE BASIS FOR THE FORECAST BUT WE
SHIFT THE MODEL BLEND SOUTH ABOUT 70 MILES TOWARD THE SFC FRONT
ALONG THE KS-NEB BORDER AND LIMIT POPS TO 40 PERCENT.

SHOULD THE ADVECTIONS ADVERTISED BY THE RAP BEGIN TO MATERIALIZE
THEN POPS CAN BE RAISED. AS IT STANDS NOW THESE MODELS ARE FAR FROM
REALITY AND APPEAR TO BE BLINDLY DEVELOPING OUTFLOW DOMINANT SFC
BASED CONVECTION AT WILL.

HIGHS TODAY RISE INTO THE 70S TO NEAR 80. SOME CLOUDINESS FROM THE
UPPER LEVEL DISTURBANCES WILL HOLD DOWN HIGHS A BIT SOUTH AND
WEST...ESPECIALLY IF IT RAINS. IF THE RAIN DOES NOT MATERIALIZE THEN
HIGHS COULD BE AROUND 80 THROUGHOUT WRN AND NCNTL NEB. LOWS TONIGHT
FALL INTO THE 50S AS HIGH PRESSURE BUILDS THROUGH THE CNTL HIGH
PLAINS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 AM CDT SUN JUN 7 2015

SIGNIFICANT LARGE SCALE RIDGING WILL DEVELOP ACROSS PAC NW AND INTO
THE NRN ROCKIES FOR THE FIRST PART OF THE WORK WEEK. MOST MID RANGE
MODELS SIMILAR IN THEIR HANDLING OF THIS TRANSITORY UPPER PATTERN
WHICH LEADS TO A DRY REGIME AND INCREASING TEMPS ACROSS THE HIGH
PLAINS FOR MONDAY AND TUESDAY. REMAINING ENERGY LEFT ACROSS THE
SOUTHWESTERN STATES EVENTUALLY GETS REORIENTED AND SHOVED
SOUTHEASTWARD ACROSS THE SRN PLAINS THRU TUESDAY. IN THE QUICKER NRN
STREAM ACROSS SRN CANADA AND THE NORTHERN PLAINS...PV ANOMALY
HANDLED SIMILARLY IN THIS REGION DRAGS A COLD FRONT ACROSS THE NRN
PLAINS TUESDAY AFTERNOON. AHEAD OF THIS FRONT A CLASSIC WRLY
DOWNSLOPE FLOW NEAR THE SFC PAIRED WITH COMPRESSIONAL WARMING WITH
NWRLY MID LEVEL FLOW PRECEEDING THE SFC FRONT WILL PUSH TEMPS INTO
THE 90S ESPECIALLY ACROSS NRN NEB WHICH WILL BE IN CLOSER PROXIMITY
TO THE FRONT. MODELS ALSO SIMILAR IN BRINGING THE FRONT THRU TUESDAY
LATE AFTERNOON AND EVE AND KEEPING IT DRY AS FORECAST SOUNDINGS SHOW
WARM MID LEVEL TEMPS LEADING TO LITTLE IN THE WAY OF POSITIVE CAPE
AND HENCE LITTLE POTENTIAL FOR DEEP MOIST CONVECTION WITH THE FRONT.
FRONT DOES STALL AS IT MEETS RESISTENCE FROM THE UPPER RIDGE OVER
THE PLAINS AND THE NRN STREAM PV ANOMALY OUT RUNS THE SRN PORTION OF
THE FRONT.

MODELS BEGIN TO DIFFER ON THEIR HANDLING OF UPPER FEATURES AND
ASSOCIATED FRONTAL POSITION BY WED AS THE PROGRESSIVE FLOW BEGINS TO
TRANSITION BACK TO UPPER TROUGHING ACROSS THE WEST. HEMISPHERICALLY
THERE ARE SOME INTERESTING TRANSITIONS TAKING PLACE AS THE POLAR LOW
BIFURCATES AND A MORE SIGNIFICANT AND ANOMALOUS UPPER LOW MOVES
THROUGH AK AND WRN CANADA BY THE END OF THE WEEK. MEANWHILE THE
REMNANTS OF HURRICANE BLANCA DOES GET PULLED INTO THE SWRN U.S. AND
CENTRAL ROCKIES. MOISTURE TRANSPORT VECTORS AT 320K PAIRED WITH
LAYER RH SUGGESTS MID LEVEL MOISTURE FROM BLANCA WILL GET DRAWN UP
INTO THE CENTRAL HIGH PLAINS THOUGH WILL BE ACCOMPANYING A SHEARING
WRN STATES TROUGH BY THURSDAY. THIS ADDED MOISTURE WILL BE AN
IMPORTANT PLAYER WED NIGHT INTO THURS AND ARRIVES IN TANDEM WITH A
STRENGTHENING LLJ ACROSS THE HIGH PLAINS. THE PREVIOUSLY MENTIONED
STALLED FRONT WILL BE RETURNING NWD AS A WARM FRONT BY THEN ALLOWING
A NARROW AREA OF HIGHER CAPE...BUT ALSO K INDEX VALUES APPROACHING
40 WHICH IS A KEY NUMBER WHEN CONSIDERING THE POTENTIAL FOR HEAVY
RAIN. AS EXPECTED PW VALUES INCREASE TO NEAR OR ABOVE THE 90TH
PERCENTILE ONCE AGAIN BY WED NIGHT AND THURSDAY FURTHER LEADING TO
CONFIDENCE IN THE POTENTIAL FOR HEAVY RAIN WITH WHATEVER
THUDERSTORM COMPLEXES CAN DEVELOP. TEMPS WILL BE TRICKY DUE TO
PRECIP CHANCES THROUGH THIS PERIOD...THOUGH OVERNIGHT LOWS THRU WED
NIGHT SHOULD REMAIN WARM.

MODEL DIFFS INCREASE TWD THE END OF NEXT WEEK AS THE AFOREMENTIONED
UPPER PATTERN UNDERGOES THE CHANGES. THE NEWD MOVING UPPER LOW DOES
DRAG A POTENT COLD FRONT SWD AS IT EXITS THE HIGH PLAINS...THEREFORE
A RETURN TO COOLER TEMPS LOOK MORE LIKELY BY FRIDAY. CONFIDENCE
DECREASES BY SATURDAY DUE TO SIGNIFICANT LARGE SCALE TIMING
DIFFERENCES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 620 AM CDT SUN JUN 7 2015

TWO COMPLEXES OF TSTMS ARE EXPECTED TODAY. THE STORMS SHOULD CLEAR
THE FCST AREA BY 00Z THIS EVENING. THE ONGOING COMPLEX ACROSS THE
SRN PANHANDLE SHOULD MOVE EAST AND CLEAR THE FCST AREA 19Z-21Z. A
SECOND AREA OF TSTMS MAY DEVELOP PER HRRR...ACROSS SWRN SD THIS
AFTERNOON AND MOVE SOUTHEAST FAIRLY QUICKLY.

VFR IS EXPECTED TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...JWS
AVIATION...CDC
Hazardous weather outlook, Jun 7, 3:30 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT SUN JUN 7 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-081030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT SUN JUN 7 2015 /430 AM MDT SUN JUN 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY ALONG AND
SOUTH OF NEBRASKA HIGHWAY 2. A FEW STRONG STORMS ARE POSSIBLE
IN THIS AREA WHICH COULD PRODUCE SMALL HAIL...GUSTY WINDS TO 50
MPH AND LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS SOUTHWESTERN
NEBRASKA AND THE SOUTHERN PANHANDLE THIS MORNING.

RIVER LEVELS WILL CONTINUE TO RUN HIGH ALONG THE NORTH
PLATTE...SOUTH PLATTE...AND PLATTE RIVER SYSTEMS. SEE THE LATEST
FLOOD WARNING FORECASTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE IN THE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY
AND AGAIN ON SUNDAY. THESE STORMS MAY DEVELOP IN A MOISTURE RICH
ENVIRONMENT AND PRODUCE LOCALLY HEAVY RAINFALL. THE RISK OF
SEVERE WEATHER OTHERWISE IS UNCERTAIN AT THIS TIME.

FLOODING CONCERNS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER
AND MAIN STEM PLATTE RIVER THROUGH THE WEEK. HEAVY RAIN IN
COLORADO AND WYOMING COULD CAUSE RISES IN THE SOUTH PLATTE RIVER
AND THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY. SEE THE LATEST
FLOOD WARNING FORECASTS FOR DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Jun 7, 3:47 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 AM CDT SUN JUN 7 2015

NEZ022-071130-
GARDEN NE-
447 AM MDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR GARDEN COUNTY UNTIL 530 AM MDT...

AT 443 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF LISCO TO 16 MILES SOUTHWEST OF LISCO...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING. AN INCH OF
RAIN MAY FALL IN 30 MINUTES OR LESS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LISCO...
  CRESCENT LAKE NWR...
  RICHARDSON LAKE...
  MUMPER...
  DEER LAKE...
  BRITTON LAKE...
  SUGAR LOAF HILL...
  DOGTOWN FLATS...
  ADAMS FLATS...
  RACKETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jun 7, 4:17 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 AM MDT SUN JUN 7 2015

NEZ022-071200-
GARDEN NE-
517 AM MDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR GARDEN COUNTY UNTIL 600 AM MDT...

AT 514 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF CRESCENT LAKE NWR TO 9 MILES NORTHEAST OF
LODGEPOLE...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. AN INCH OF RAIN MAY FALL IN 30 MINUTES OR LESS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  CRESCENT LAKE NWR...
  LEWELLEN...
  SUGAR LOAF HILL...
  MUMPER...
  DOGTOWN FLATS...
  DEER LAKE...
  ADAMS FLATS...
  BRITTON LAKE...
  RACKETT...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jun 7, 4:36 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 AM MDT SUN JUN 7 2015

NEZ022-035-056-057-071215-
ARTHUR NE-DEUEL NE-GARDEN NE-KEITH NE-
536 AM MDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...WESTERN
KEITH...SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 615 AM MDT...

AT 532 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
OSHKOSH TO 8 MILES NORTHEAST OF CHAPPELL...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. AN INCH OF RAIN IS POSSIBLE IN 30 MINUTES OR
LESS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BIG SPRINGS...
  OGALLALA...
  LEWELLEN...
  BRULE...
  LEMOYNE...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  ASH HOLLOW STATE HISTORICAL PARK...
  EAGLE GULCH CAMPGROUND...
  OTTER CREEK CAMPGROUND...
  LAKE VIEW CAMPGROUND...
  HAYTHORN LAKE...
  KINGSLEY DAM...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 131.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 81 AND 122.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 138.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Keith

When
June 7, 5:10 AM MST
Where
Keith County, 6.78 mi W of Lemoyne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571589.